Indiana, 2005Flash Flood and Hail in Indiana, May 11, 2005
May 11, 2005 · NWS IND · 46 events in 14 counties and zones
Several severe thunderstorms moved across mainly the northern half of central Indiana on the afternoon and evening of 11 May 2005. Reports of wind damage were sparse, as most of the severe weather produced by the storms was in the form of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms moved across mainly the northern half of central Indiana on the afternoon and evening of 11 May 2005. Reports of wind damage were sparse, as most of the severe weather produced by the storms was in the form of large hail. The tennis ball sized hail which fell in Delaware County was the largest hail in central Indiana in just over two years, and the largest in Delaware County in almost five years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 2:30 PM EST, 10 minutes earlier.
Area forecast discussion, May 11, 2:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 11 2005
.DISCUSSION...A WARM FRONT STRETCHED FM NRN MO ACRS CENTRAL IL TO
NRN INDIANA EARLY THIS PM. 88D SHOWS TSRA DEVELOPING ALONG THE
BOUNDARY. SFC DEWPOINTS ACRS THE FA ARE IN THE MIDDLE TO UPPER 60S
AND TEMPS HAVE RISEN TO THE LOWER AND MIDDLE 80S.
FORECAST CHALLENGE TDY WL BE TSRA CHCS.
MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN...BUT ARE A BIT
DIFFERENT WITH THE SMALLER DETAILS. MODELS KEEP WEAK UPPER RIDE ACRS
THE AREA WITH LITTLE IN THE WAY OF DYNAMICS TO PUSH ACRS THE AREA.
HOWEVER LWR LVLS CONTINUE TO HAVE PLENTY OF MOISTURE TONIGHT AND
THURSDAY AS WARM FRONT SLOWLY SAGS S ACRS INDIANA ON THURSDAY.
BEST Q VECTOR CONVERGENCE IS FOUND ACRS IL AND NRN INDIANA TONIGHT
AND THURS. TIME SECTIONS SHOW GOOD MOISTURE PUSHING THROUGH THE AREA
TONIGHT AND NAM IS A BIT STRONGER WITH THE VV THAN THE GFS. GIVEN
EXPECTED DEVELOPMENT UPSTREAM ALONG THIS BOUNDARY AND H8-H3 LAYER
THICKNESS PROPAGATION EXPECT THUNDERSTORMS CERTAINLY LOOK GOOD
TONIGHT. CURRENT CAPES ACRS THE FA ARE 2500-3500 J/KG. HENCE WL
CONTINUE TSRA CHCS TONIGHT AND CONTINUE MENTION OF POSSIBLE SVR.
GIVEN THE MOIST AIR MASS ACRS THE AREA AND EXPECTED PCPN WL LEAN
TOWARD WETBULB TEMPS FOR LOWS...WHICH SHUD BE A BIT WARMER THAN
MAV/FWC.
AS FRONT SAGS S ACRS THE FA ON THURS...SFC FLOW BECOME NE-E AND WE
VACATE THE WARM SECTOR FOR THE MOMENT. GIVEN MORE CLDS EXPECTED ON
THURS WL LEAN A BIT COLDER THAN THE MAV TEMPS FOR
HIGHS...PARTICULARLY ACRS THE NRN PART OF THE FA. GOOD CONVERGENCE
WL STILL BE ON PLACE ACRS THE ARE ON THURS WITH THE FRONTAL BOUNDARY
IN THE AREA AND SMALL TSRA CHC WL CONTINUE TO BE NEEDED. NO SVR
MENTION THOUGH AS CAPES WL BE MUCH LOWER AND ERLY SFC FLOW NOT AS
FAVORABLE.
THURS NIGHT AND FRI WARM FRONT LIFTS BACK NORTH AND WE ARRIVE IN THE
WARM SECTOR ONCE AGAIN. FOR THE MOMENT WL FOCUS TSRA CHCS ON THUS
NIGHT AND AGAIN ON FRI AFTERNOON WITH DAYTIME HEATING AND
APPROACHING COLD FRONT FROM THE NW. GIVEN EXPECTED DYNAMICS...CAPES
AND TIMING OF THE SYS ON FRI AFTERNOON AND EVENING SVR STORMS STILL
POSSIBLE AT THIS POINT. WITH SOME WAA ON THURS NIGHT INTO FRI AND WL
LEAN TOWARD THE HIGHER SIDE OF MAV LOWS/HIGHS FOR THURSDAY
NIGHT/FRIDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...SVR TSRA WATCH 246 UNTIL 00Z FOR
NE FA.
&&
PUMA
Hazardous weather outlook, May 11, 5:12 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST WED MAY 11 2005
INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
512 AM EST WED MAY 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS MORNING THROUGH
TONIGHT. STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD BE THE HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SEVERE
STORMS ARE GOING TO BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD AGAIN BE THE HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
Event by event
41 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Howard
- When
- May 11, 2:40 PM EST to 2:41 PM EST
- Where
- Howard County, Greentown
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -85.967
Hail, Delaware
- When
- May 11, 3:42 PM EST to 3:43 PM EST
- Where
- Delaware County, 2 mi E of Eaton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.333, -85.317
Hail, Delaware
- When
- May 11, 3:55 PM EST to 3:56 PM EST
- Where
- Delaware County, Albany
- Measured
- 2.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -85.233
Hail, Delaware
- When
- May 11, 4:00 PM EST to 4:01 PM EST
- Where
- Delaware County, 10 mi NW of Muncie
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -85.533
Flash Flood, Delaware
- When
- May 11, 4:00 PM EST to 6:00 PM EST
- Where
- Delaware County, Albany
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -85.233
Roads were closed in Albany due to high water.
Hail, Putnam
- When
- May 11, 4:05 PM EST to 4:06 PM EST
- Where
- Putnam County, Russellville
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -86.983
Hail, Boone
- When
- May 11, 4:25 PM EST to 4:26 PM EST
- Where
- Boone County, 4 mi N of Lebanon
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.100, -86.467
Hail, Delaware
- When
- May 11, 4:30 PM EST to 4:31 PM EST
- Where
- Delaware County, Gaston
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.317, -85.500
Hail, Putnam
- When
- May 11, 4:30 PM EST to 4:31 PM EST
- Where
- Putnam County, Roachdale
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -86.800
Hail, Delaware
- When
- May 11, 4:36 PM EST to 4:37 PM EST
- Where
- Delaware County, Albany
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -85.233
Hail, Delaware
- When
- May 11, 4:38 PM EST to 4:39 PM EST
- Where
- Delaware County, 3 mi N of Muncie
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.233, -85.400
Hail, Boone
- When
- May 11, 4:40 PM EST
- Where
- Boone County, 2 mi S of Terhune
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -86.283
Hail, Hamilton
- When
- May 11, 4:41 PM EST to 4:42 PM EST
- Where
- Hamilton County, Sheridan
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.133, -86.217
Hail, Boone
- When
- May 11, 4:43 PM EST to 4:44 PM EST
- Where
- Boone County, 5 mi NW of Lebanon
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.100, -86.533
Hail, Boone
- When
- May 11, 4:44 PM EST to 4:45 PM EST
- Where
- Boone County, 5 mi NE of Lebanon
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.100, -86.400
Hail, Randolph
- When
- May 11, 4:45 PM EST to 4:46 PM EST
- Where
- Randolph County, 7 mi N of Winchester
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -84.983
Hail, Madison
- When
- May 11, 4:52 PM EST to 4:53 PM EST
- Where
- Madison County, 3 mi WSW of Anderson
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.083, -85.733
Hail, Hamilton
- When
- May 11, 4:54 PM EST to 4:55 PM EST
- Where
- Hamilton County, 8 mi W of Noblesville
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.050, -86.167
Hail, Randolph
- When
- May 11, 5:02 PM EST to 5:03 PM EST
- Where
- Randolph County, 1 mi E of Parker City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -85.183
Hail, Hamilton
- When
- May 11, 5:02 PM EST to 5:03 PM EST
- Where
- Hamilton County, 8 mi W of Noblesville
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.167
Hail, Madison
- When
- May 11, 5:04 PM EST to 5:05 PM EST
- Where
- Madison County, 3 mi S of Anderson
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.050, -85.683
Hail, Hamilton
- When
- May 11, 5:10 PM EST to 5:11 PM EST
- Where
- Hamilton County, Noblesville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -86.017
Hail, Hamilton
- When
- May 11, 5:19 PM EST to 5:20 PM EST
- Where
- Hamilton County, Noblesville
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.017
Hail, Henry
- When
- May 11, 5:22 PM EST to 5:23 PM EST
- Where
- Henry County, 3 mi S of Middletown
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.000, -85.533
Hail, Madison
- When
- May 11, 5:23 PM EST to 5:24 PM EST
- Where
- Madison County, 4 mi N of Elwood
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.317, -85.833
Hail, Madison
- When
- May 11, 5:37 PM EST to 5:38 PM EST
- Where
- Madison County, 3 mi W of Alexandria
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.267, -85.717
Hail, Madison
- When
- May 11, 5:38 PM EST to 5:39 PM EST
- Where
- Madison County, Summitville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.333, -85.633
Hail, Henry
- When
- May 11, 5:38 PM EST to 5:39 PM EST
- Where
- Henry County, New Castle
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.367
Hail, Hancock
- When
- May 11, 5:41 PM EST to 5:42 PM EST
- Where
- Hancock County, Fortville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.933, -85.850
Hail, Hendricks
- When
- May 11, 5:42 PM EST to 5:43 PM EST
- Where
- Hendricks County, 6 mi W of Danville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -86.650
Hail, Madison
- When
- May 11, 5:45 PM EST to 5:46 PM EST
- Where
- Madison County, 2 mi N of Alexandria
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -85.667
Thunderstorm Wind, Henry
- When
- May 11, 5:54 PM EST
- Where
- Henry County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.367
Hail, Henry
- When
- May 11, 5:54 PM EST to 5:55 PM EST
- Where
- Henry County, New Castle
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.367
Hail, Putnam
- When
- May 11, 5:55 PM EST to 5:56 PM EST
- Where
- Putnam County, 5 mi E of Bainbridge
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -86.717
Hail, Hendricks
- When
- May 11, 6:19 PM EST to 6:20 PM EST
- Where
- Hendricks County, 1 mi W of Stilesville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.633, -86.650
Hail, Madison
- When
- May 11, 6:22 PM EST to 6:23 PM EST
- Where
- Madison County, 1 mi W of Summitville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.333, -85.650
Hail, Henry
- When
- May 11, 6:24 PM EST to 6:25 PM EST
- Where
- Henry County, 1 mi E of Lewisville
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.800, -85.333
Thunderstorm Wind, Hendricks
- When
- May 11, 6:25 PM EST
- Where
- Hendricks County, 5 mi W of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -86.633
Large tree branches broken.
Hail, Putnam
- When
- May 11, 6:35 PM EST to 6:36 PM EST
- Where
- Putnam County, 1 mi E of Bainbridge
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -86.800
Hail, Morgan
- When
- May 11, 6:58 PM EST to 6:59 PM EST
- Where
- Morgan County, 3 mi W of Mooresville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.617, -86.417
Hail, Morgan
- When
- May 11, 7:07 PM EST to 7:08 PM EST
- Where
- Morgan County, 3 mi S of Lake Hart
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.517, -86.433
Hail, Parke
- When
- May 11, 7:08 PM EST to 7:09 PM EST
- Where
- Parke County, 9 mi SE of Rockville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.667, -87.117
Hail, Johnson
- When
- May 11, 8:30 PM EST to 8:31 PM EST
- Where
- Johnson County, 1 mi S of Franklin
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.467, -86.050
Hail, Johnson
- When
- May 11, 9:00 PM EST to 9:01 PM EST
- Where
- Johnson County, 1 mi N of Edinburg
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -85.967
Thunderstorm Wind, Johnson
- When
- May 11, 9:09 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.350, -85.967
Several trees were downed at State Road 252 and Blue River Bridge.
Thunderstorm Wind, Bartholomew
- When
- May 11, 9:12 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.217, -85.833
An estimated wind gust of 60 mph occurred in Columbus.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Nebraska, May 11 to 12, 2005$109 million · F0 · 65 events
- Tornadoes and Hail in Kansas, May 11, 2005$350,000 · F2 · 20 events
- Tornado and Flash Flooding in Nebraska, May 11, 2005$161,000 · F1 · 44 events
- Winter Storm in South Dakota, May 11 to 12, 2005$500,000 · 12 events
- Lightning Strike in Missouri, May 11, 2005$200,000 · 1 event
- Lightning Strike in Missouri, May 11, 2005$100,000 · 1 event
- Flash Flooding and Hail in Kansas, May 11, 2005$7,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Illinois, May 11, 20051 injured · 1 in hail · 6 events
- Hail in Indiana, May 11, 20051.75 in hail · 14 events
- Tornadoes and Hail in Nebraska, May 11, 2005F0 · 13 events
- Tornado and Hail in Colorado, May 11, 2005$6,000 · F0 · 13 events
- Heavy Rain in Montana, May 11, 200512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445860, 5445861, 5445862, 5445863, 5446001, 5445984, 5445985, 5445986, 5445987, 5445988, 5445989, 5445990, 5445991, 5445992, 5445993, 5445994, 5445995, 5445996, 5445997, 5445998, 5445999, 5446000, 5446002, 5446003, 5446074, 5446075, 5446076, 5446077, 5446078, 5446079, 5446080, 5446081, 5446082, 5446083, 5446084, 5446085, 5446086, 5446087, 5446088, 5446089, and more.